Texas, 2021

Rip Current in Texas, May 11, 2021

May 11, 2021 · NWS HGX · 1 event in 1 county or zone

There was a rip current drowning near a jetty.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

There was a rip current drowning near a jetty.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 11, 6:09 PM CST, 36 minutes earlier.

Area forecast discussion, May 11, 6:09 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
709 PM CDT Tue May 11 2021

.AVIATION [00Z TAF ISSUANCE]...

Quite the wx day for us today across SE Texas. Showers and storms
were able to quickly intensify early this afternoon along a
meandering frontal boundary. The stronger storms were able to
produce torrential rainfall, frequent lightning, strong gusty
winds and hail. KUTS at around 21Z had reported winds of 22 KTS
with a gust of 42 KTS, and this was not the strongest storm out
there today. Slowly these storms made their was south-
southeastward with the strongest ones reaching Harris and Liberty
counties by 6 PM CDT today. As the evening progresses, expect them
to make their way further south gradually dissipating with the
loss of heating. Some isolated to scattered activity may still
occur during the night hours, but models show most of it ending or
moving away from the local region by around 09Z.

A mix of MVFR to IFR cigs expected once again through Wed
morning, with the potential of some light rain or mist and patchy
fog developing. Cigs should lift some Wed afternoon and could
scatter out in some places. Winds turning northerly as the
boundary pushed south and will remain through the end of the TAF
period. 24

&&

.PREV DISCUSSION... /ISSUED 417 PM CDT Tue May 11 2021/

NEAR TERM [Through This Evening]...
Severe Thunderstorm Watch is in effect through 9pm tonight for the
northern portion of our CWA.

Daytime heating (highs in the mid-to-upper 80s) has added to
atmospheric destabilization leading to strong to severe storms in
our northern counties. We have already had a confirmed tornado in
southwestern Houston County earlier this afternoon. Interaction with
the frontal boundary near Madison/Houston County led to the rotation
in this thunderstorm. Also worth mentioning that EHI in this region
is 2-3. Surface dewpoints in the 70s being advected northward south
of the front added to its intensification. SPC has our northern and
western counties in a slight risk for large hail, strong winds, and
isolated tornadoes. With sufficient deep layer shear and
instability available, these severe hazards will be possible in any
isolated cells that are able to develop through the evening hours.

Batiste

SHORT TERM [Tonight through Wednesday Afternoon]...

The frontal boundary will be the main focus for shower/thunderstorm
activity going into tonight/tomorrow morning. Latest CAM guidance
indicates convection developing along the frontal boundary over a
line from Burleson County to Houston County and moving southward
through the night. Due to the rainfall this area has received
yesterday and today, went ahead and expanded the Flash Flood Watch
out to Brazos County and as far south as Montgomery County.
Additional rainfall totals of 1-3" are expected, but locally higher
amounts are possible. Interestingly enough, a few hi-res models
indicate an intensification of the thunderstorms as the front
approaches the coast early Wednesday morning. There has been some
semblance of consensus between models on two main lines of higher
QPF totals with 2-4" in our northern counties and 2-4" along the
coast. Currently leaning against a Flash Flood Watch for coastal
areas for now since this area hasn't received much rainfall lately.
Models are not completely in agreement on the timing for the front
moving off of the coast. The NAM is furthest behind with front
pushing off the coast mid-morning on Wednesday. Most other models
push the front off the coast in the early morning hours. Lingering
moisture behind the front along with favorable jet dynamics can lead
to post-frontal elevated showers throughout the afternoon hours. The
good news is that afternoon temperatures tomorrow will be much
cooler and below normal for most locations with highs north of I-10
in the upper 60s/mid 70s and upper 70s south of I-10.

Batiste

LONG TERM [Wednesday Night Through Tuesday]...
High pressure builds in Wednesday night with rain chances tapering
off across the north with lingering cloud cover. High pressure
slides off to the east Friday into Saturday which will give the
area 2 good days with drier air Thursday and Friday...cooler
nights and pleasant days. Saturday though the weekend strong
moisture return will be underway and have nudged up the rain
chances from southwest higher to northeast lower chances. Some of
the guidance is pointing to a very wet Sunday across the area with
the potential for heavy downpours. Confidence for Monday and
Tuesday is low with wildly varying solutions from persistent MCSs
to a weak frontal boundary. At this point will strongly lean on
the NBM given the uncertainty.

MARINE...
Winds have come down across the Gulf but locally on Galveston Bay
stronger with the impressive moist inflow to the storms over SETX.
Cold front pushes down into the coastal waters overnight/early
Wednesday and will have the potential for strong storms with a
wind threat. Post frontal SCEC conditions will be developing and
could flirt with SCA. Moderate winds will prevail through
Wednesday. The east and southeast flow will crank back up this
weekend and expect a long stretch of SCEC/SCA conditions with seas
of 4-6 feet and 15-25 knot winds prevail this weekend.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      63  70  59  75  57 /  70  50  10  10   0
Houston (IAH)              68  76  61  79  60 /  60  50  20  10   0
Galveston (GLS)            74  79  66  78  70 /  60  60  30  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday morning for the following
     zones: Brazos...Grimes...Houston...Madison...Montgomery...
     Polk...San Jacinto...Trinity...Walker.

GM...Small Craft Advisory until 11 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Galveston Bay...Matagorda Bay.

&&

Aviation...24

In the hours before

Local storm report, May 11, 3:25 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
425 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             2 NNW UP429             30.57N 96.31W
05/11/2021  E0.75 INCH       BRAZOS             TX   PUBLIC

            PEA TO MARBLE SIZED HAIL AT ROCK PRAIRIE AND
            FM 2154/WELLBORN RD.

&&
Local storm report, May 11, 3:36 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 S CROCKETT            31.27N 95.45W
05/11/2021                   HOUSTON            TX   LAW ENFORCEMENT

            TREES DOWN SOUTH OF CROCKETT AT THE
            INTERSECTION OF FM 2712 AND COUNTY ROAD
            4020.

&&

CCB
Local storm report, May 11, 3:44 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
444 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     7 ENE IOLA              30.79N 95.95W
05/11/2021                   GRIMES             TX   STORM CHASER

            LARGE TREE DOWNED ON HIGHWAY 90 JUST NORTH
            OF BEDIAS.

&&
Special weather statement, May 11, 4:22 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
522 PM CDT Tue May 11 2021

TXZ178-199-200-211>213-227-112300-
San Jacinto TX-Waller TX-Northern Liberty TX-Inland Harris TX-
Fort Bend TX-Montgomery TX-Austin TX-
522 PM CDT Tue May 11 2021

...SPECIAL WEATHER STATEMENT...

At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Panorama Village to near Sealy. Movement
was southeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Conroe, northwestern Rosenberg, Humble, Katy, Tomball, Cleveland,
Jersey Village, Sealy, Willis, Prairie View, Brookshire, Pinehurst,
Spring Branch North, The Woodlands, Greater Greenspoint, Spring,
Eldridge / West Oaks, Spring Branch West, Addicks Park Ten and
Kingwood.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.

LAT...LON 3027 9491 2951 9592 2982 9633 3046 9542
TIME...MOT...LOC 2221Z 302DEG 31KT 3039 9543 2984 9621
Local storm report, May 11, 4:59 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
559 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             6 SSE ONALASKA          30.74N 95.06W
05/11/2021  E1.00 INCH       POLK               TX   PUBLIC

            NICKLE AND QUARTER SIZED HAIL NE OF
            LIVINGSTON.

&&
Local storm report, May 11, 5:11 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SE BRYAN              30.66N 96.35W
05/11/2021                   BRAZOS             TX   UTILITY COMPANY

            TREE FALLEN ACROSS POWER LINES IN THE 29TH
            STREET AREA NEAR VILLA MARIA IN BRYAN. TIME
            ESTIMATED BY RADAR.

&&

CCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Galveston Island

When
May 11, 6:45 PM CST
Where
Galveston Island forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

A 7-year-old male from St. Louis was swimming near the 37th Street Jetty and drowned in a rip current. The Galveston Beach Patrol was off duty at the time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Galveston Island2021-05-117MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957389.